Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Blacksburg, VA

July 3, 2002Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 3:10 PM EDT for Greenbrier County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 3:10 PM EDT (19:10 UTC)
Expired
Jul 3, 2002, 3:45 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 031910
SVRRNK
WVC025-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 345 PM EDT.

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF NEOLA...MOVING SOUTHWEST
  AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  NEOLA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 3, 3:09 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
309 PM EDT WED JUL 3 2002

SHORT RANGE...

FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA.
WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY
EVENING WITH 50 POPS IN THE FAR WEST.

AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF
SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION
THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE
OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS
SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS
FURTHER NORTH INTO THE NRV.

EXTENDED...

STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER
THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO
SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE
SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH.
MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA
LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY
APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A
CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE
TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE
AREA THEN.

PRELIM CCF NUMBERS
FCSTID = 5
ROA   70  92  70  90 /  50  40  30  10
LYH   68  93  68  89 /  60  40  30  10
DAN   71  94  71  91 /  50  30  30  30
BLF   64  84  64  83 /  40  30  30  30
LWB   62  83  61  82 /  40  40  30  10
BCB   64  89  64  84 /  50  40  30  30
TNB   62  84  62  84 /  70  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 3, 11:45 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

256 PM     SINKS GROVE               WV   0.75 INCH HAIL
07/02/02   MONROE

330 PM     KELLYSVILLE               WV   1.00 INCH HAIL
07/02/02   MERCER

430 PM                               NC   WIND DAMAGE
07/02/02   ALLEGHANY                      TREES BLOWN DOWN ACROSS
                                          THE COUNTY.

435 PM                               NC   0.75 INCH HAIL
07/02/02   ALLEGHANY

445 PM     CEDAR CREEK               VA   1.00 INCH HAIL
07/02/02   BATH

500 PM     8W BYLLESBY               VA   WIND DAMAGE
07/02/02   CARROLL                        TREES DOWN ON STATE RT.
                                          94.

515 PM     MCGRADY                   NC   0.75 INCH HAIL
07/02/02   WILKES

715 PM     HORSE PASTURE             VA   0.75 INCH HAIL
07/02/02   HENRY                          HAIL COVERED THE GROUND.

730 PM     DEEP GAP                  NC   WIND DAMAGE
07/02/02   WATAUGA                        TREES DOWN ON RT. 421.
Local storm report, Jul 3, 11:50 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     ELLISTON                  VA   0.75 INCH HAIL
07/02/02   MONTGOMERY

545 PM     SHAWSVILLE                VA   1.00 INCH HAIL
07/02/02   MONTGOMERY
Special weather statement, Jul 3, 11:55 AM EDT, 3 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND
AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.  AS AN UPPER LEVEL DISTURBANCE
CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS.  FLASH FLOODING IS A POSSIBILITY
IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS
OCCURRED DURING TUESDAY AFTERNOON AND EVENING.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

NOGUEIRA/JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:41 PM EDTSevere Thunderstorm WarningRNKMercer, Summers49 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.